Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 22, 2003
Complications, Daily Care
Question from Connecticut, USA:
I have two questions which I could use some input on. I have type 1 and use an insulin pump. Recently, I have experienced nausea. Sometimes it happens for no apparent reason, sometimes I think it has to do with coming down from a high. I've noticed that when I go high and treat it, in the process of coming down, I'll feel a little nauseous. I know that if I go really high, nausea could be a problem then probably due to ketoacidosis, but my problem seems to occur when I am coming down from the high. I've been to a gastroenterologist, who sent me for blood work, but everything came back normal. Also, both my endocrinologist and gastroenterologist don't think it could be gastroparesis, since I haven't had diabetes all that long and I am relatively under control. I also do not have the "full" feeling that I think is a symptom of that disease. For a while, and sometimes still periodically, I have the opposite--an empty gnawing feeling. I have tried Nexium and that hasn't helped too much. Also, I have had a problem lately with having highs consistently after dinner. No matter what I eat, or how much I change the insulin-to-carb ratio or basal rate, I will have a high. I have been trying everything to figure this one out, and haven't come up with anything. I don't know what else to do about it. My doctor and dietician haven't been able to provide me any insight either.
I am sorry you are having such problems. It sounds like they could really frustrate you. You did not say how long you have diabetes, but I would say that the highs after meals and the symptoms you have still merit an evaluation for gastroparesis. This would be true even to eliminate this as a cause. There are objective gastric emptying studies that can be performed at your physician’s request. These are usually done in conjunction with your nuclear medicine department at your hospital. Some tracer amount is put in a test meal of a cookie or other piece of food low in fat. The result is usually expressed as a per cent emptied over time. It sounds like this needs to be done. If it is normal, it may be that you have a very sensitive intrinsic nervous system in your gut that is sensitive to changes in blood sugars.